Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 17, NWS Wichita, KS

April 20, 20085 counties in Kansas

NWS Wichita, KS issued this wind advisory at Apr 20, 2008, 3:43 AM CDT for 5 counties in Kansas. It took effect at Apr 20, 2008, 12:00 PM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2008, 3:43 AM CDT (08:43 UTC)
In effect from
Apr 20, 2008, 12:00 PM CDT
Expired
Apr 20, 2008, 3:00 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3055 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 200843
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
343 AM CDT SUN APR 20 2008

KSZ032-033-047-048-050-202115-
/O.NEW.KICT.WI.Y.0017.080420T1700Z-080421T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
343 AM CDT SUN APR 20 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING. 

SOUTH WINDS ARE EXPECTED TO INCREASE DURING THE MORNING. SUSTAINED
WINDS AROUND 30 MPH WITH GUSTS AROUND 40 MPH ARE EXPECTED DURING
THE AFTERNOON. THE GUSTY SOUTH WINDS WILL AFFECT HIGH PROFILE
VEHICLES ON I-70 AND OTHER EAST WEST ROADS. THE STRONG WINDS
SHOULD DIMINISH BELOW ADVISORY CRITERIA BY SUNSET.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

HOWERTON
1 follow-up statement
000 
WWUS73 KICT 202000
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT SUN APR 20 2008

...BRISK SOUTHERLY WINDS NO LONGER TO ACHIEVE ADVISORY CRITERIA THE
REST OF THE AFTERNOON...

KSZ032-033-047-048-050-202100-
/O.CAN.KICT.WI.Y.0017.000000T0000Z-080421T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
300 PM CDT SUN APR 20 2008

...WIND ADVISORY IS CANCELLED...

WITH PREVAILING SOUTHERLY WINDS NO LONGER EXPECTED EXCEED TO 30 MPH
THE WIND ADVISORY...WHICH HAD BEEN IN EFFECT UNTIL 8 PM CDT...HAS
BEEN CANCELLED.

$$

ES

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 20, 3:26 AM CDT, 17 minutes earlier.

Area forecast discussion, Apr 20, 3:26 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
326 AM CDT SUN APR 20 2008

.DISCUSSION...

TODAY:

INCREASING SOUTH WINDS AND DECENT MIXING SHOULD RESULT IN WARM
MAXES ACROSS THE AREA. PER COLLABORATION...HAVE HOISTED A WIND
ADVISORY FOR PARTS OF CENTRAL KS...GENERALLY WEST OF HIGHWAY 14. AT
THIS TIME...APPEARS IT WILL BE A MARGINAL EVENT...BUT RECENT MODEL
TRACK RECORD HAS BEEN TO UNDER FORECAST SPDS IN THE AFTERNOON. FIRE
DANGER WILL BE WELL INTO THE VERY HIGH CATEGORY BUT STILL A FAIR
AMOUNT SHORT OF RED FLAG CONDITIONS...WITH GFDI VALUES AROUND 40
ACROSS RUSSELL AND BARTON COUNTIES.  ONCE AGAIN THERE IS A FAIR
RANGE OF GUIDANCE FOR MAXES...AND OPTED TO GO WITH A NORTH
AMERICAN MODEL/EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS
MODEL 1000-850 MILLIBAR THICKNESSES WHICH AVOIDS ISSUES WITH
FORECASTING NEAR SURFACE SUPERADIABATIC LAPSE RATES. THESE VALUES
ARE ABOVE MODEL OUTPUT STATISTICS AND SIMILAR TO GOING VALUES.

TONIGHT:

GLOBAL FORECAST SYSTEM MODEL STILL SEEMS A BIT FAST WITH THE INFLUX
OF LOW LEVEL MOISTURE/CLOUDS SUN EVENING...ALTHOUGH CLOSER THAN
PREVIOUS NIGHTS. OPTED TO STAY THE COURSE WITH NORTH AMERICAN
MODEL/EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL
WITH LOW LEVEL CLOUDS RAPIDLY STREAMING INTO/DEVELOPING OVER AREA
0600 UTC-12 UTC.

MON-TUE:

CHANCES OF PRECIPITATION LOOK A BIT LESS DURING THE DAY...
ESPECIALLY WITH SLOW MOVEMENT AND LESS CONVERGENCE ON FRONT.
TRIMMED BACK ON PROBABILITY OF PRECIPITATION DURING THE DAY WITH
BETTER CHANCES ADJACENT TO TOP FORECAST AREA. WITH A BIT LESS IN
THE WAY OF CLOUDS ALONG FRONT AND SLOW MOVEMENT...OPTED TO BUMP UP
TEMPERATURES A BIT ACROSS SOUTH CENTRAL KS...ALTHOUGH BUST
POTENTIAL IS HIGH IF CLOUDS HANG IN ALL DAY. PRECIPITATION CHANCES
SHOULD IMPROVE IN THE VICINITY OF FRONT...EAST OF I-35...MON NIGHT
AND OVER FAR SOUTHEAST KS ON TUE. THERE WAS FEW CHANGES TO PREVIOUS
PRECIPITATION FORECAST.

WED-SAT:

ONLY MINOR TWEAK TO PROBABILITY OF PRECIPITATION FOR WED...AS BEST
CHANCES APPEAR TO BE ACROSS SOUTHEAST AND SOUTH CENTRAL KS IN CLOSER
PROXIMITY TO BAROCLINIC ZONE/MOISTURE ADVECTION. -HOWERTON

&&

.AVIATION...

WINDS WILL INCREASE AND BECOME GUSTY DURING THE DAY AT MOST
SITES...WITH STRONGEST WINDS ANTICIPATED AT KRSL. ONLY HIGH CLOUDS
EXPECTED DURING THE DAY. INFLUX OF LOW...POTENTIALLY MVFR CLOUDS
WILL LIKELY BE AFTER 0600 UTC WITH BULK EXPECTED TO ADVECT/DEVELOP
IN THE 09-12 UTC TIME FRAME.-HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    79  54  78  53 /   0  10  10  10
HUTCHINSON      79  53  74  50 /   0  10  10  10
NEWTON          79  53  77  53 /   0  10  10  10
ELDORADO        78  54  79  56 /   0  10  10  20
WINFIELD-KWLD   78  58  80  57 /   0  10  10  10
RUSSELL         81  46  69  43 /   0  10  10  10
GREAT BEND      80  47  70  45 /   0  10  10  10
SALINA          80  53  70  49 /   0  10  10  10
MCPHERSON       79  53  73  50 /   0  10  10  10
COFFEYVILLE     78  57  79  60 /   0  10  10  20
CHANUTE         77  56  78  60 /   0  10  20  20
IOLA            77  55  77  59 /   0  10  20  20
PARSONS-KPPF    77  57  79  60 /   0  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
KSZ032-033-047-048-050.

&&
Hazardous weather outlook, Apr 19, 3:58 PM CDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
358 PM CDT SAT APR 19 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
358 PM CDT SAT APR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FIRE DANGER WILL BE VERY HIGH ACROSS MOST OF THE AREA ON
SUNDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS MONDAY AFTERNOON AND EARLY TUESDAY. IF ANY STORMS
CAN DEVELOP LATE MONDAY AFTERNOON AND MONDAY EVENING THEY MAY BE
ABLE TO BECOME SEVERE MAINLY EAST OF MARION TO HARPER LINE IN SOUTH
CENTRAL KANSAS. THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING
WINDS. STRONG THUNDERSTORMS MAY ALSO DEVELOP AHEAD OF A FRONTAL
BOUNDARY IN SOUTHEAST KANSAS ON MONDAY NIGHT.

FOR WEDNESDAY THROUGH FRIDAY...THERE IS A CHANCE OF THUNDERSTORMS
ACROSS MOST OF THE AREA. A FEW STRONG STORMS ARE EXPECTED DURING
THIS PERIOD. HOWEVER THERE IS CONSIDERABLE UNCERTAINTY AS TO THE
EXACT TIMING AND LOCATION OF THE FRONT DURING THIS PERIOD AND THE
RESULTANT SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT AND SUNDAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/HOWERTON

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.